Washington, 2009

Strong Wind in Washington, October 4, 2009

October 4, 2009 · NWS OTX · 1 event in 1 county or zone

Northeast winds gusting to near 50 miles per hour contributed to power outages in the Deer Park and Clayton areas. Trees were snapped off during the winds and landed on power lines which contributed to the couple of thousands of residences losing power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Northeast winds gusting to near 50 miles per hour contributed to power outages in the Deer Park and Clayton areas. Trees were snapped off during the winds and landed on power lines which contributed to the couple of thousands of residences losing power. The winds also snapped a power pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 4, 8:00 AM PST, 0 minutes earlier.

Area forecast discussion, Oct 4, 8:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
900 AM PDT SUN OCT 4 2009

.SYNOPSIS...
TODAY WILL BE A WINDY DAY OVER MOST OF EASTERN WASHINGTON AND
NORTHERN IDAHO. THE PRESSURE DIFFERENCE BETWEEN STRONG HIGH
PRESSURE OVER MONTANA AND LOW PRESSURE OVER NEVADA WILL PRODUCE
GUSTY NORTHEAST WINDS. THE WIND WILL GRADUALLY SUBSIDE OVERNIGHT.
A DRY AND MORE STABLE WEATHER PATTERN WILL DEVELOP ON MONDAY AND
CONTINUE THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
AN UPDATE HAS BEEN SENT OUT TO ISSUE A BLOWING DUST ADVISORY FOR
THE UPPER COLUMBIA BASIN. WADOT REPORTS A CLOSURE OF INTERSTATE 90
FROM MOSES LAKE TO RITZVILLE. THE LOWEST VISIBILITIES HAVE BEEN
OBSERVED EAST OF MOSES LAKE IN ADAMS COUNTY SO ADVISORY WAS
LIMITED TO THIS AREA...WITH NO VISIBILITY RESTRICTIONS REPORTED
THUS FAR IN THE MOSES LAKE AREA. AREAS OF BLOWING DUST WILL REMAIN
POSSIBLY HOWEVER FOR MOSES LAKE SO A MENTION WAS PUT IN THE
FORECAST FOR THIS AREA AS WELL AS THE WATERVILLE PLATEAU.

SKY COVER WAS ALSO ADJUSTED TO ACCOUNT FOR CURRENT SATELLITE
TRENDS...WITH MOSTLY SUNNY SKIES ACROSS NORTHERN WASHINGTON AND
CLOUDY SKIES OVER SOUTHERN WASHINGTON. OTHERWISE CURRENT FORECAST
REMAINS ON TRACK.  JW

&&

.AVIATION...SUSTAINED NORTHEAST WINDS OF 20-30KTS WITH GUSTS UP TO
40KTS ARE EXPECTED TODAY IN THE COEUR DALENE...WENATCHEE...MOSES
LAKE...AND SPOKANE AIRPORTS. THE STRONGEST GUSTS WILL LIKELY OCCUR
BETWEEN 17Z-21Z. THE PRESSURE DIFFERENCE BETWEEN A STRONG HIGH OVER
MONTANA AND A DEEP LOW OVER NORTHERN NEVADA WILL GRADUALLY WEAKEN
LATE IN THE AFTERNOON THROUGH THE NIGHT. LOOK FOR WINDS TO GRADUALLY
SUBSIDE AS THE PRESSURE GRADIENT SLOWLY WEAKENS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  37  58  33  60  35 /   0   0   0   0   0   0
COEUR DALENE  57  33  57  32  58  34 /   0   0   0   0   0   0
PULLMAN        59  35  57  32  60  35 /  10  10   0   0   0   0
LEWISTON       62  40  62  36  66  40 /  10  10   0   0   0   0
COLVILLE       62  30  64  28  64  36 /   0   0   0   0   0   0
SANDPOINT      56  34  58  25  58  32 /   0   0   0   0   0  10
KELLOGG        51  33  52  32  54  34 /  10   0   0   0   0  10
MOSES LAKE     65  39  63  30  69  38 /   0   0   0   0   0   0
WENATCHEE      64  40  66  39  71  44 /   0   0   0   0   0   0
OMAK           64  37  66  30  71  38 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR COEUR DALENE
     AREA...NORTHERN PANHANDLE.

WA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR MOSES LAKE
     AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...WATERVILLE
     PLATEAU...WENATCHEE AREA.

     BLOWING DUST ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR UPPER
     COLUMBIA BASIN.

&&
Hazardous weather outlook, Oct 4, 7:49 AM PST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
849 AM PDT SUN OCT 4 2009

IDZ001-002-WAZ034>036-041-044-051600-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
849 AM PDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL OCCUR TODAY OVER A LARGE PORTION OF EASTERN
AND CENTRAL WASHINGTON. SUSTAINED NORTHEAST WINDS OF 25 TO 30 MPH
WILL BE COMMON FROM WENATCHEE TO MOSES LAKE TO SPOKANE...AND GUSTS
UP TO 45 MPH WILL BE POSSIBLE. SIMILAR WINDS ARE EXPECTED IN THE
IDAHO PANHANDLE ALONG THE HIGHWAY 95 CORRIDOR FROM SANDPOINT TO
COEUR DALENE. AREAS OF BLOWING DUST ACROSS THE COLUMBIA BASIN
WILL ALSO REDUCE VISIBILITIES ESPECIALLY EAST OF MOSES LAKE WHERE
VISIBILITIES WILL DROP TO AS LOW AS A QUARTER MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-004-026-027-WAZ031>033-037-038-042-043-051600-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
849 AM PDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northeast Mountains

When
October 4, 8:00 AM PST to 2:00 PM PST
Where
Northeast Mountains forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197029.